I am now in the 1% June 6, 2012Posted by mareserinitatis in personal.
Tags: health, medication, transit, venus
I had to go to the doctor for a checkup. While doing the checkup, she asked me some questions as to whether something or not was bothering me. I said yes, and she said she thinks I have an infection. She wrote me up a script for some antibiotics, and I was on my way.
I took the antibiotics on Monday night. As you probably read in my post on Tuesday, I was feeling pretty awful that day. It only got worse from there. I am currently writing up a proposal and got involved in a couple very technical discussions on Tuesday morning. Problem was, I couldn’t follow what anyone was saying. They may as well have been speaking Greek. (The only Greek words I know are the names for variables.) Mike said I seemed rather confused. I tried to go for a run after lunch. Usually my runs are 45 minutes. This time, I had to quit after 20 because my whole body was aching so badly. I felt like I had the flu. By dinnertime, I was feeling tired and weak and a bit dizzy. First I googled the meds I was taking to see if there was any relationship to fatigue. The one place I found that relationship explicitly stated, it said to call your healthcare provider immediately, so I called the nurse.
“The doctor prescribed this medication for an infection, and I think it’s making me extremely tired.”
“Of course you’re tired. You have an infection.”
“But I didn’t even know I had the infection until she told me. I had no symptoms until I started taking the medication.”
“Well, take it tonight and call your doctor in the morning.”
I sat down to eat dinner, and contemplated whether or not to take the next dose of meds. However, my left arm started to feel incredibly cold, and I just didn’t feel right. Rather than going to see the transit of Venus with the local astronomy club, Mike brought me to the walk-in clinic. By the time we got there, my left arm was tingling, and the sensation was moving up my arm. Also, I started having problems focusing and kept blinking my eyes.
The doctor guessed that I was, in fact, having a pretty rare reaction to the medication and told me to stop. He said to wait a couple days, and if my symptoms cleared up, I should call my doctor and let her know.
I went home, glad I decided to forego another dose of the meds. Going to sleep was a problem because now my whole left side of my body was cold and tingling. My arm was the worst, but I could feel pretty strongly in my ear and knee, as well. I was exhausted and fell asleep quickly….and apparently said some odd stuff in my sleep, too.
I woke up this morning feeling better than the morning before, but still feeling like I was moving through molasses. My arm has mostly stopped tingling, but I did have off and on sensations of burning or cold in it. And then there were a couple of serious episodes of vertigo. Fortunately, all of this has decreased as the day has worn on, and I’m actually much more awake now than I was this morning.
My conclusion, therefore, is that I better be more careful and NOT make the assumption that a medication is safe. The symptoms I had aren’t as weird as the anti-nausea medication they gave me a few years back (which made me want to crawl out of my skin and then claw out my doctor’s eyes…that was very freaky…and apparently so common they almost never use the medication now), but they were nothing to sneeze at. (Incidentally, sneezing and flu symptoms are also considered dangerous side-effects of this medication.) I guess I didn’t think anything of it because I’ve had to take antibiotics about once a year for various sinus and ear infection-type problems. I really never expected to have any problems…and apparently only about 1% of people do.
Sometimes you don’t want to be in the 1%.
I can’t help feel disappointed that I missed the transit. Episodes like this also make me feel more unsure about modern technology. But I guess when you’re going to lose your faith, you can restore it by looking at images like this: